Alert archive / Wyoming / Tornado Warnings in 2019
Tornado Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jul 12, 2019, 3:19 PM MDT for Johnson County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2019, 3:19 PM MDT (21:19 UTC)
- Expired
- Jul 12, 2019, 3:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 208 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2577 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WFUS55 KRIW 122119
TORRIW
WYC019-122145-
/O.NEW.KRIW.TO.W.0009.190712T2119Z-190712T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
319 PM MDT Fri Jul 12 2019
The National Weather Service in Riverton has issued a
* Tornado Warning for...
East central Johnson County in north central Wyoming...
* Until 345 PM MDT.
* At 319 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles west of Powder River Rest Area, which is 18
miles southeast of Buffalo, moving southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Johnson County.
This includes Interstate 90 between mile markers 74 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4417 10650 4424 10649 4425 10643 4419 10614
4403 10631
TIME...MOT...LOC 2119Z 301DEG 17KT 4417 10643
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Myers1 follow-up statement
590
WWUS55 KRIW 122143
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
343 PM MDT Fri Jul 12 2019
WYC019-122152-
/O.EXP.KRIW.TO.W.0009.000000T0000Z-190712T2145Z/
Johnson-
343 PM MDT Fri Jul 12 2019
...THE TORNADO WARNING FOR EAST CENTRAL JOHNSON COUNTY WILL EXPIRE AT
345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4417 10650 4424 10649 4425 10643 4419 10614
4403 10631
TIME...MOT...LOC 2142Z 301DEG 17KT 4412 10631
$$
MyersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:51 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 12, 2:51 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Riverton WY 251 PM MDT Fri Jul 12 2019 .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Jul 12 2019 Scattered to isolated showers and thunderstorms have developed early this afternoon and will continue into the evening hours. Coverage should increase over northwest WY later this afternoon and transition to northern to northeast WY where SPC has outlines a marginal risk for severe storms. Although the temp-dew point spread is high, higher dew points in the 50s should allow some rain and small hail along with moderate to strong wind gusts. Southwest of the divide where dew points are in the 30s, strong wind gusts should be the primary threat. With the convective activity across northern WY and a shortwave trough moving through Montana, a northerly wind shift will push southward during the evening hours from northern into central WY. This boundary should be a focus for additional and lingering showers through midnight across the eastern Bighorn Basin and into Johnson and Natrona Counties. Some low clouds of 2500 to 5000 feet are possible between Buffalo and Casper overnight and into Saturday morning. The weak ridging will continue to allow moisture and modest instability into the area again on Saturday with afternoon temperatures similar to Friday. At this time, the focus of convective activity appears to be from southern/southwest WY, then transitioning to western and northern WY later in the day. Increased cloud cover could keep afternoon temperatures down a bit Saturday afternoon. Another shortwave trough moving through Montana will help the later development across northern WY as well as keep weak instability across the area into the later evening on Saturday. .LONG TERM...(Saturday night through Friday) Issued at 150 PM MDT Fri Jul 12 2019 A shortwave will move across the region on Sunday from the northwestern CONUS bringing a continued chance for showers and thunderstorms to Wyoming. The best chances should be across northern and western areas where stronger instability is forecasted Sunday afternoon. Despite a similar setup on Monday, capping currently looks to keep convection more isolated during the afternoon, mainly limited to higher elevations across northern Wyoming. Rain chances will start to decrease after Monday, with only isolated convection likely Tuesday and Wednesday. Upper flow will shift to a more zonal pattern on Thursday, with mainly warm and dry conditions through the end of the period. Gusty conditions Thursday and Friday could lead to some elevated fire weather conditions in the south and east. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM MDT Fri Jul 12 2019 Mostly clear skies this morning are starting to see cumulus development as heating begins convective development for the afternoon. VFR conditions generally expected though a slight chance of MVFR is possible if thunderstorms move over a TAF site. All TAF sites have a chance of showers and thunderstorms this afternoon and evening, with the higher chance across northwest and northern WY. With the warm dry boundary layer, strong wind gusts are the biggest threat although the general flow today is weaker than Thursday. Lingering showers with a north wind are expected in the Bighorn Basin and Johnson into Natrona Counties during the evening hours, and eventually pushing into the Wind River Basin after 03Z/Sat. A similar pattern will set up on Saturday with mostly clear skies and weak winds during the morning, transitioning to afternoon and evening thunderstorms. Saturdays activity should be more from southwest to west to northwest WY and linger through midnight. && .FIRE WEATHER... Issued AT 150 PM MDT Fri Jul 12 2019 Weak high pressure with mid-level moisture and instability continues over western and central WY today and into the weekend. Temperatures will remain quite warm for the next couple of days, though not scorching. Overnight temperatures will be warm too. Afternoon humidities across southern and central WY will also be fairly dry with values in the mid to upper teens, and some foothills locations will only increase to 30-40 percent. Scattered to isolated showers and thunderstorms will continue late this afternoon and into the evening hours, with coverage and intensity increasing across northern and northwest WY. Strong outflow winds are the primary threat today. A repeat show for Saturday and Sunday with relatively light winds and more showers and thunderstorms during the afternoon and evening hours. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Myers AVIATION...McDonald FIRE WEATHER...McDonald
Hazardous weather outlook, Jul 12, 4:43 AM MDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 443 AM MDT Fri Jul 12 2019 WYZ001>020-022>030-131045- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 443 AM MDT Fri Jul 12 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered afternoon thunderstorms are expected across northern Wyoming. Strong and gusty winds are expected near thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to widely scattered thunderstorms are possible each afternoon Saturday through Tuesday. Elevated fire weather concerns are possible on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 2:27 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Riverton WY 227 PM MDT Fri Jul 12 2019 WYZ023>026-122100- Star Valley-Upper Green River Basin-Upper Green River Basin Foothills-Salt River and Wyoming Ranges- 227 PM MDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND NORTHWESTERN LINCOLN COUNTIES UNTIL 300 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near Turnerville, which is 9 miles northeast of Afton, moving northeast at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Meadow Creek Guard Station and Lander Peak around 235 PM MDT. Merna around 255 PM MDT. Other locations impacted by this storm include Bedford. LAT...LON 4268 11081 4288 11101 4318 11031 4285 11003 TIME...MOT...LOC 2026Z 240DEG 49KT 4281 11078 Swanson
Special weather statement, Jul 12, 2:38 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
238 PM MDT Fri Jul 12 2019
WYZ017-122100-
Wind River Basin-
238 PM MDT Fri Jul 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 300
PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pavillion, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pavillion around 250 PM MDT.
Other locations impacted by this storm include Midvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Morton Lake, Ocean Lake, or Bass Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4348 10856 4346 10856 4345 10854 4343 10853
4344 10852 4344 10849 4343 10847 4344 10847
4345 10844 4341 10824 4311 10852 4334 10895
4351 10872
TIME...MOT...LOC 2037Z 305DEG 24KT 4337 10871
McDonaldSpecial weather statement, Jul 12, 2:43 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Riverton WY 243 PM MDT Fri Jul 12 2019 WYZ005-007-122115- Owl Creek and Bridger Mountains-Southwest Big Horn Basin- 243 PM MDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS COUNTY UNTIL 315 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Thermopolis, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lucerne around 300 PM MDT. Thermopolis and Hot Springs State Park around 305 PM MDT. Other locations impacted by this storm include Hot Springs County Fairgrounds and Hot Springs County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near the Bighorn River, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4371 10852 4384 10839 4368 10791 4346 10812 TIME...MOT...LOC 2042Z 301DEG 21KT 4371 10835 McDonald
Special weather statement, Jul 12, 3:11 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Riverton WY 311 PM MDT Fri Jul 12 2019 WYZ007-017-122145- Owl Creek and Bridger Mountains-Wind River Basin- 311 PM MDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 345 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Pavillion, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Fremont County, including the following locations... Midvale and Riverton Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Ocean Lake, Bass Lake, or Boysen Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4322 10876 4349 10857 4344 10811 4299 10841 TIME...MOT...LOC 2110Z 294DEG 19KT 4333 10851 McDonald
Special weather statement, Jul 12, 3:13 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Riverton WY 313 PM MDT Fri Jul 12 2019 WYZ010-011-122145- Southeast Johnson County-Northeast Johnson County- 313 PM MDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL 345 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Powder River Rest Area, which is 17 miles southeast of Buffalo, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Johnson County. This includes Interstate 90 between mile markers 69 and 87. LAT...LON 4415 10652 4429 10652 4430 10618 4409 10617 TIME...MOT...LOC 2112Z 284DEG 14KT 4421 10642 Myers
Special weather statement, Jul 12, 3:16 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Riverton WY 316 PM MDT Fri Jul 12 2019 WYZ005>007-122145- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 316 PM MDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND CENTRAL WASHAKIE COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Lucerne, which is 8 miles northeast of Thermopolis, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Hot Springs and central Washakie Counties, including the following locations... Hot Springs County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4365 10821 4384 10814 4385 10773 4350 10783 TIME...MOT...LOC 2115Z 286DEG 14KT 4374 10810 McDonald
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jul 11, 6:24 PM MDT | Special Weather Statement | RIW | Fremont | 21 min |
| Jul 11, 6:58 PM MDT | Special Weather Statement | RIW | 47 min | |
| Jul 11, 7:51 PM MDT | Special Weather Statement | RIW | 39 min | |
| Jul 12, 2:13 PM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| Jul 12, 2:27 PM MDT | Special Weather Statement | RIW | Sublette | 33 min |
| Jul 12, 2:38 PM MDT | Special Weather Statement | RIW | Fremont | 22 min |
| Jul 12, 2:43 PM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| Jul 12, 2:47 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 21 min |
| Jul 12, 3:11 PM MDT | Special Weather Statement | RIW | Fremont | 34 min |
| Jul 12, 3:13 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| Jul 12, 3:16 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 12, 3:46 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Jul 12, 3:50 PM MDT | Special Weather Statement | RIW | Sublette | 25 min |
| Jul 12, 3:57 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 33 min |
| Jul 12, 4:04 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jul 12, 4:16 PM MDT | Severe Thunderstorm Warning | RIW | Park | 29 min |
| Jul 12, 4:24 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Jul 12, 4:29 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 12, 4:41 PM MDT | Special Weather Statement | RIW | Big Horn | 34 min |
| Jul 12, 4:47 PM MDT | Areal Flood Advisory | RIW | Park | 3 hr |
| Jul 12, 5:02 PM MDT | Special Weather Statement | RIW | Teton | 28 min |
| Jul 12, 5:13 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
Nearby
Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.